Thunderstorm Wind, Clark
- When
- June 17, 4:26 PM CST
- Where
- Clark County, Greenwood
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.770, -90.600
Trees were snapped off in Greenwood.
As a cold front moved slowly into western Wisconsin, numerous thunderstorms developed along the front during the late afternoon and evening of June 17th. Some of the late afternoon thunderstorms spawned funnel clouds that were visible near Willard and Loyal (Clark Counties).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
As a cold front moved slowly into western Wisconsin, numerous thunderstorms developed along the front during the late afternoon and evening of June 17th. Some of the late afternoon thunderstorms spawned funnel clouds that were visible near Willard and Loyal (Clark Counties). Some of the storms produced damaging winds that blew down trees across the northern sections of Buffalo County into Clark County. A trained spotter estimated a 70 mph wind gust west of Spencer (Clark County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 1:35 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Sun Jun 17 2018
.SHORT TERM...(Tonight through Tuesday)
Issued at 235 PM CDT Sun Jun 17 2018
Heavy rain, strong (severe?) storm threat tonight. Cooler come
Tuesday.
Storms: while models remain at odds with strength of the various
shortwaves/low level jet/etc, they have remained fairly consistent
with painting showers and storms generally north of I-90 tonight,
slipping those south of I-90 come Monday night.
A warm front currently lies from central MN through the arrowhead
with broad upper level ridging across the great lakes. This ridging
is expected to break down/shift southeast starting tonight as a west
coast trough pushes into the southern rockies. The front will
gradually sink southeast as a result, more as a cold front.
Expectation is for the front to make the I-90 corridor by Mon
morning, dropping into central IA/northern IL Mon evening. Various
bits of shortwave energy spit out of the westward trough over the
next couple days, with the low level jet/sizable moisture transport
funneling along the front (generally leading it across the area).
Showers and storms will fire in response. Expect some break in
coverage, intensity later Monday morning into the afternoon as the
influence of the low level jet wanes - but refire as it
reestablishes itself in the evening.
As for strong to severe chances, plenty of instability with MUCAPES
in excess of 3-4K J/kg this afternoon into the evening. Fair amount
of capping in the warm sector though (southeast of the front) and
deep layer shear remains weak or well displaced into the cooler air
post the front. There is about 30 kts of 0-3 km shear though, which
would aid storm development and provide support for a strong to
damaging wind threat - in addition to hail. Mostly though, think the
main concern locally will be the heavy rain/flash flooding
potential. More on that in the HYDROLOGY section below.
See some strong (severe?) threat for Monday afternoon/evening, but
same shear limitations and less expected instability (more debris
clouds). Threat shifts south into Iowa/southern WI.
Temps: the passage of the cold front on Monday will usher in much
cooler, less humid air starting Tuesday. 925 mb temps slated to drop
from around 26 C this afternoon, to 16-18C Tue afternoon. Highs in
the 70s should result, and with dew points dropping off into the
50s, a lot more comfortable humidities can also be expected.
.LONG TERM...(Wednesday through Sunday)
Issued at 235 PM CDT Sun Jun 17 2018
The 17.12z GFS/NAM/ECMWF are decent agreement in slowly moving
surface front north to south across forecast area Monday night into
Tuesday. Moisture convergence and vertical motion along the front
will continue to linger showers and thunderstorms mainly Monday
night across northeast Iowa and southwest Wisconsin. As surface
front tracks south into central Iowa and surface ridge builds into
northern Wisconsin...showers and thunderstorms will diminish across
northeast Iowa and southwest Wisconsin during the day Tuesday.
Main forecast concerns from Tuesday night into Sunday are
precipitation chances Thursday through Sunday. The 17.12z
GFS/ECMWF/GEM are in good agreement in building shortwave ridge into
the Upper Great Lakes Region Wednesday and lifting weak upper level
closed low/trough into the Northern Plains/Great Lakes Region
Thursday into Sunday. The main difference between the deterministic
models is timing/strength of weak upper level closed low/trough
moving into the Northern Plains/Great Lakes Region. This will have
impacts on timing of shower/thunderstorm chances Thursday into
Sunday across the forecast area. Shortwave ridge entrenched over the
Great Lakes Region Wednesday will allow for mainly dry weather
across much of the forecast area. Next concern are precipitation
chances Thursday into Sunday...as weak upper level closed low/trough
slowly tracks into the Great Lakes Region/Northern Plains. Due to
differences in timing/strength of upper level closed low/trough
confidence on precipitation chances in southern/western forecast
area Thursday is low...as upper level closed low/trough moves
closer/over forecast area shower/thunderstorm chances increase
especially Thursday afternoon into Friday and small chance of
showers/thunderstorms continue into next weekend. The 17.12z
GFS/ECMWF show 925mb mainly in the plus 15 to plus 20 degrees
celsius range through the period and allow for highs to climb into
the 70s to lower 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM CDT Sun Jun 17 2018
Cold front will sag slowly southeast across the region today/Monday,
roughly shifting south of the TAF sites toward 12z Mon. Scattered to
areas of shra/ts are expected around the front.
Cigs: a few high thin clouds for the afternoon hours, with
increasing/lowering deck as cold front approaches from the
northwest. Expect a dip into MVFR (potentially IFR) post the
boundary for Monday morning.
WX/vsby: shra/ts likely tonight - with the higher TS threat this
evening. Some vsby restrictions with the storms, although detailing
when these impacts will occur uncertain at this time. Will hold P6SM
for the moment and refine forecast as trends become more evident.
Winds: holding south for most of the night, swinging to the
northwest/north Monday morning with passage of cold front.
&&
.HYDROLOGY...
Issued at 235 PM CDT Sun Jun 17 2018
Very conducive atmosphere for efficient, heavy rain producers
tonight into Monday with warm cloud depths around 4.5 km and PWs in
excess of 2 inches. Any storm will produce heavy rain. Rainfall of 2
or more inches could fall in a short amount of time. High potential
for urban flooding, and If storms repeat/train across the same areas
- flash flooding could/would result. Greater threat for heavy rain
later tonight north of I-90, and have issued a Flash Flood Watch to
account for they heavy rain/flooding potential.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ032>034-
041>044- 053>055-061.
Flash Flood Watch through Monday morning for WIZ017-029-032>034.
MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-
094>096.
Flash Flood Watch through Monday morning for MNZ079.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-
019- 029-030.
&&
SHORT TERM...Rieck
LONG TERM....DTJ
AVIATION.....Rieck
HYDROLOGY...RieckHazardous Weather Outlook National Weather Service La Crosse WI 247 PM CDT Sun Jun 17 2018 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-181000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 247 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin .DAY ONE...This Afternoon and Tonight Heat index values of 95 to 105 degrees this afternoon. A Heat Advisory is in effect. Thunderstorms tonight will be capable of heavy rain which could result in localized flooding. In addition, a few could be strong, potentially severe this evening, capable of strong winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances through the new week. A few storms may be strong to severe south of Interstate 90 on Monday with heavy rain, hail, and strong winds. It is too early to discern any potential severe weather risk beyond Monday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-WIZ017-029-032>034-181000- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 247 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota into north-central Wisconsin. .DAY ONE...This Afternoon and Tonight Heat index values from 90 to 100 degrees this afternoon. Flash Flood Watch tonight. Thunderstorms tonight will be capable of heavy rain. With much of the grounds having received rainfall recently, additional heavy rain could result in flash flooding. In addition, a few of the storms could be strong to severe this evening, capable of strong to damaging winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances through the new week. Severe weather is not expected Monday. It is too early to discern any potential severe weather risk beyond then. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement National Weather Service La Crosse WI 405 PM CDT Sun Jun 17 2018 WIZ017-029-172315- Taylor-Clark- Including the cities of Medford and Neillsville 405 PM CDT Sun Jun 17 2018 ...Scattered Thunderstorms Through Late Afternoon... Scattered storms will track northeast across the area through the rest of the afternoon hours. A few will be strong, potentially severe. Heavy downpours will accompany all the storms, with the stronger ones capable of wind gusts to 40 mph and small hail. When storms approach, seek shelter inside. Rieck
Special Weather Statement National Weather Service La Crosse WI 521 PM CDT Sun Jun 17 2018 WIZ017-029-180030- Taylor-Clark- Including the cities of Medford and Neillsville 521 PM CDT Sun Jun 17 2018 ...Strong Thunderstorms, Strong Winds Into Early Evening... Scattered storms will track northeast across the area into early evening. Some will be strong, potentially severe. Wind gusts up to 50 mph are possible with the strongest storms. All the storms will produce heavy downpours. When storms approach, seek shelter inside. Be alert for possible warnings. Rieck
The La Crosse radar (KARX), 115 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
9 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Trees were snapped off in Greenwood.
Funnel clouds were sighted near Willard.
Trees and power lines were blown down in Rib Lake.
Funnel clouds were sighted north of Loyal.
Trees and power lines were blown down across the central part of Buffalo County.
Trees were blown down in Eleva.
A large tree branch was blown down onto power lines in Osseo.
Northeast of Neillsville, several trees were blown down with one landing on some power lines.
An estimated 60 mph wind gust occurred near Neillsville. The wind gust blew down a tree branch and moved a parked ATV.
An estimated 60 mph wind gust occurred north of Chili that blew down some small tree branches.
An estimated 70 mph wind gust occurred southwest of Spencer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760100, 760097, 760108, 760098, 760101, 760104, 760102, 760120, 760112, 760115, 760118.